Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Wilmington, NC

May 4, 1998Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 12:09 AM EDT for Georgetown County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 12:09 AM EDT (04:09 UTC)
Expired
May 4, 1998, 12:40 AM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS1 KILM 040410 RRA
SVRILM
SCC043-040440-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1209 AM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 1240 AM EDT

* AT 1205 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH LARGE HAIL 9 MILES SOUTH OF GEORGETOWN OR 1 MILE NORTH OF
  ANNANDALE PLANTATION MOVING EAST AT 45 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT COULD BRUSH
THE SOUTH SIDE OF THE CITY OF GEORGETOWN.


LARGE HAIL AND DANGEROUS LIGHTNING ARE EXPECTED. SEEK SHELTER IN A
STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN
EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.


LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:05 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 3, 9:05 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT SUN MAY 3 1998

SHWRS AND TSTMS MOVG INTO WRN SXNS OF CWA ATTM. SNDG PRTTY DRY WI
CAPE ARND 740. TOPS WRMG ON SAT PIX. LN IS MVG INTO DRIER MR STBL
AIR. SQL LN OFF ILM WL EFFECTIVELY CUT OFF ANY MR INSTBLTY SO XPCT
THIS LN TO CONT TO DMNSH THRUOUT THE NGT. WNDS AT 1K FT RNNG ARND 35
KT. WNDS OVR WTRS 10 TO 20 ATTM AND WI SUM CDR AIR MOVG IN WL KP 15
TO 20 AND GUSTY hAS IN CRRNT FCST. ONLY MNR CHNGS PLNDD TO CWF.

.MHX...NONE

In the hours before

Local storm report, May 4, 12:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1204 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    12 SE KINGSTREE           SC   1 INCH HAIL
05/03/98   WILLIAMSBURG                   REPORTED ALONG HIGHWAY 527
                                          BY SHERIFF DEPUTY.

LGE
Local storm report, May 4, 12:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1204 AM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    12 SE KINGSTREE           SC   1 INCH HAIL
05/03/98   WILLIAMSBURG                   REPORTED ALONG HIGHWAY 527
                                          BY SHERIFF DEPUTY.

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:29 PM EDTSevere Thunderstorm WarningILMFlorence31 min
May 4, 1:38 PM EDTSevere Thunderstorm WarningILMDillon, Marion47 min
May 4, 2:25 PM EDTSevere Thunderstorm WarningILMHorry60 min
May 4, 2:30 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg65 min
May 4, 2:52 PM EDTSevere Thunderstorm WarningILMFlorence48 min
May 4, 3:23 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry62 min
May 4, 4:23 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.